I have been taking Atenolol for almost 2 months now and have had numerous side effects ie. dizziness, stomach cramps, bloating, constipation, diahrea, tiredness, weakness etc.. Most of these have subsided but I still have times ( they come and go ) where I get light headed, dizzy and tired. For some reason about every 2 weeks I have a bout that gets worse for 1-2 days.
I averaged my BP for 30 days and av. is 127/63 with a heart rate of 55-65 ( hr seems too low to me) so it is working. Yesterday I started feeling dizzy again so I checked my BP and it was up to 157/79 (the previous 3 days it had been 117/63,115/65, 112/63) with ringing in my ears, after awhile I decided I was probably getting a head cold. Can a cold bring BP up?
My question is ... Is it normal for side effects to come and go? When is it time to call it quits and try another med?
SORRY! if these are kind of dumb questions but I am new to HBP and have no clue as to what is normal and what I have to learn to put up with.
I would go ahead and talk to your doc now about all the side effects. It seems like a lot to go through and maybe he can just switch you to something you'd tolerate better. I'm no expert, but just quit atenolol after 7 months because of the fatigue and it also made it a lot harder for me to lose weight (you can see my post a few threads down). I just switched back to a different BP med last night. As I've been doing some research on atenolol, it seems a lot of people have side-effects from this medication. The fatigue never got better for me in the 7 months I was on it. If anything, I just got more and more frustrated with it and I think that, in turn, was starting to make me irritable and depressed as well.
As for the rise in your BP and if that can be caused from a cold. My understanding is that a cold won't make your BP rise, but if you are taking anything for it (sudafed, etc.), that can make your BP rise.
First off, what was your bp before taking the med, and were you taking it just for your bp or elevated hr as well?
I ask these questions because bp meds are terrible in the first place, but atenolol is one of the worst! I was on it for maybe 6 weeks, and it really screwed me up. Now, I'm off all bp meds, and my bp is nicely under control. Thus, maybe, if it's just your bp, and it wasn't too high in the first place, maybe you can get off of it, too.
I have been on Atenolol for about a year almost and I haven't had any issues on it making me sleepy. I have also lost 15 pounds in the past 2 months and exercise on the treadmill daily.
I get dizziness and ringinin my ears, but believe that it is caused by anxiety and stress. Since seeing a therapist my bp has gone down and my symptoms have subsided.
Are you worried about your heart and having high bp?
I don't know if anxiety is the cause in your case, but it is definately something to consider.